Arizona, 2003High Wind in Arizona, December 26, 2003
December 26, 2003 · NWS FGZ · 2 events in 2 counties and zones
A fast moving cold front produced very windy conditions in the early morning hours across northern Arizona. The highest wind gusts were recorded at higher elevation remote automated weather stations south of the Mogollon Rim.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving cold front produced very windy conditions in the early morning hours across northern Arizona. The highest wind gusts were recorded at higher elevation remote automated weather stations south of the Mogollon Rim. Humbug Creek RAWS (5250 ft) in Yavapai County had a peak gust of 67 MPH. In southern Navajo County, Carrizo RAWS (6832 ft) had a peak gust of 63 MPH and Jump-Off Ridge RAWS had a peak gust of 61 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Dec 26, 2:30 AM MST, 30 minutes earlier.
Area forecast discussion, Dec 26, 2:30 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 AM MST WED DEC 26 2003
.SYNOPSIS...A MOIST AND COLD PACIFIC STORM WILL BRING WIDESPREAD
VALLEY RAIN AND MOUNTAIN SNOW TO NORTHERN ARIZONA TODAY...WITH
ACCUMULATING SNOW ABOVE 6000 FEET. STRONG SOUTHWEST WINDS WILL ALSO
ACCOMPANY THIS STORM. MUCH COLDER TEMPERATURES ARE EXPECTED THROUGH
THE WEEKEND...ALTHOUGH RAIN AND SNOW WILL END BY SUNDAY. ANOTHER STORM
SYSTEM WILL BRING MORE RAIN AND SNOW TO ARIZONA BY EARLY NEXT WEEK.
&&
.DISCUSSION...STRONG TROUGH AND ASSOCIATED COLD FRONT WILL MOVE
ACROSS NORTHERN ARIZONA TODAY. THIS SYSTEM IS STILL HAVING TROUBLE
SATURATING MUCH HIGHER THAN THE -15 TO -17 DEGREE CELSIUS LEVEL WHICH
WILL INHIBIT PRECIPITATION EFFICIENCY. THERE IS NO DOUBT LARGE SCALE
LIFT AND UPSLOPE FLOW IS STRONG BUT THE SATURATION PROBLEM WILL
DEFINITELY LIMIT PRECIPITATION AMOUNTS. IN ADDITION...A WARM TONGUE
HAS BEEN DRAWN NORTHWARD ACROSS THE AREA AHEAD OF THE COLD FRONT
RESULTING IN SNOW LEVELS ABOVE 6000 FEET. WILL LEAVE THE SNOW
ADVISORY INTACT BUT EXPECT THAT SNOW ACCUMULATIONS WILL ONLY REACH THE
LOW SIDE OF THE ADVISORY CRITERIA. THE COLD FRONT WILL BLAST INTO
NEW MEXICO BY THIS EVENING WITH ISOLATED TO SCATTERED RAIN AND SNOW
SHOWERS CONTINUING. A SECONDARY SHORT-WAVE TROUGH WILL MOVE THROUGH
TONIGHT INTO SATURDAY WITH ANOTHER ROUND OF SCATTERED RAIN AND SNOW
SHOWERS. THIS SECOND SYSTEM WILL BE MUCH COLDER WITH SNOW LEVELS
LOWERING TO AROUND THE 2500 FOOT LEVEL. WILL KEEP A CLOSE EYE ON
THIS SECOND WAVE BECAUSE SYSTEMS LIKE THIS CAN SOMETIMES BE
SURPRISING IN THEIR ABILITY TO GENERATE SNOWFALL. AFTER THAT LOOKS
LIKE A SHORT-WAVE RIDGE WILL MOVE IN ON SATURDAY AND LAST INTO
MONDAY BRINGING DRY CONDITIONS TO NORTHERN ARIZONA. JUST A BIT OF A
WARMUP BY SUNDAY.
IN THE EXTENDED...MONDAY THROUGH THURSDAY...MODELS ARE CONSISTENT IN
SHOWING ANOTHER TROUGH MOVING ACROSS THE SOUTHWEST UNITED STATES
FROM LATE MONDAY INTO WEDNESDAY. BUT THERE ARE MAJOR DIFFERENCES.
THE GFS CREATES A 530 MB CLOSED LOW CENTER OVER SOUTHERN CALIFORNIA
WHILE THE EUROPEAN MAINTAINS A PROGRESSIVE OPEN WAVE. THE GFS
SOLUTION WOULD RESULT IN A MAJOR WINTER STORM ACROSS NORTHERN
ARIZONA. HOWEVER...EUROPEAN SOLUTION WOULD RESULT IN A MUCH MORE
ORDINARY STORM. CERTAINLY NOT ABOUT TO BUY INTO THE GFS SOLUTION AT
THIS TIME. WILL JUST PAINT A GENERAL PRECIPITATION THREAT IN THE
MONDAY NIGHT THROUGH WEDNESDAY TIME FRAME FOR NOW.
MCCOLLUM
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
1)SNOW ADV UNTIL NOON TODAY ZONES 4/6/7/15/38 ABOVE 6000 FEET.
2)SNOW ADV TODAY FOR ZONES 16/17/18 ABOVE 5500 FEET.
3)WIND ADV UNTIL NOON TODAY ZONES 4/6/7/8/12/15/37/38
4)WIND ADV UNTIL 600 PM MST TODAY ZONES 10/11/13/14/16/17/18/39/40
&&
Hazardous weather outlook, Dec 25, 7:30 AM MST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
730 AM MST THU DEC 25 2003
AZZ004>018-037>040-260200-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
730 AM MST THU DEC 25 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A STRONG PACIFIC STORM SYSTEM IS EXPECTED TO ARRIVE IN ARIZONA BY
THIS EVENING. THIS STORM WILL BRING WIDESPREAD RAIN AND SNOW TO THE
STATE THROUGH FRIDAY EVENING. MUCH COLDER TEMPERATURES AND WINDY
CONDITIONS WILL ALSO ACCOMPANY THIS STORM. SNOW LEVELS WILL FALL TO
AROUND 3500 FEET BY LATE FRIDAY AFTERNOON.
PRECIPITATION IS EXPECTED TO BEGIN OVER THE KAIBAB PLATEAU LATE THIS
AFTERNOON...AND THEN MOVE SOUTHEASTWARD ACROSS THE REMAINDER OF
NORTHERN AND CENTRAL ARIZONA BY EARLY FRIDAY MORNING. STRONG WINDS
ARE ALSO LIKELY WITH THE COLD FRONT...ESPECIALLY EARLY FRIDAY
MORNING. WIND GUSTS TO NEAR 40 MPH ARE POSSIBLE...MAINLY EAST OF
FLAGSTAFF. WIND GUSTS WHERE HEAVY PRECIPITATION IS FALLING WILL STAY
AROUND 30 MPH. THIS COULD LEAD TO AREAS OF POOR VISIBILITY WITH
BLOWING AND DRIFTING SNOW. RAIN AND SNOW WILL BEGIN TO DECREASE FROM
THE WEST FRIDAY AFTERNOON AND EVENING. ISOLATED SNOW SHOWERS WILL
CONTINUE ON SATURDAY...MAINLY OVER THE HIGHER TERRAIN.
TOTAL SNOW ACCUMULATIONS OF 3 TO 7 INCHES...WITH LOCALLY HIGHER
AMOUNTS OVER SOUTH-FACING SLOPES...ARE POSSIBLE WITH THIS STORM. THE
HEAVIEST ACCUMULATIONS ARE EXPECTED ABOVE 6500 FEET. HAZARDOUS
WINTER DRIVING CONDITIONS ARE EXPECTED OVER MOST OF NORTHERN ARIZONA
TONIGHT AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
DEFINITION OF HAZARDOUS WEATHER...A WEATHER EVENT POSING A THREAT
TO LIFE AND PROPERTY.
High Wind, Yavapai County Mountains
- When
- December 26, 3:00 AM MST to 5:00 AM MST
- Where
- Yavapai County Mountains forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.600, -112.554 (the zone’s center; the record gives no point)
High Wind, Eastern Mogollon Rim
- When
- December 26, 4:00 AM MST to 6:00 AM MST
- Where
- Eastern Mogollon Rim forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, December 26, 20033 deaths · 1 event
- Blizzard in Montana, December 26 to 28, 20032 injured · 16 events
- Winter Storm in Vermont, December 26, 2003$30,000 · 6 events
- Blizzard in Montana, December 26 to 28, 200318 events
- Winter Storm in Montana, December 26 to 27, 20038 events
- Winter Storm in North Dakota, December 26 to 27, 20038 events
- Winter Storm in North Dakota, December 26 to 28, 20035 events
- Flooding in Connecticut, December 26 to 29, 20032 events
- Blizzard in Alaska, December 26, 20032 events
- Blizzard in Alaska, December 26 to 27, 20031 event
- Blizzard in Wyoming, December 26 to 28, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329097, 5329098.